Missouri, 2009Flash Flooding and Hail in Missouri, May 15, 2009
May 15, 2009 · NWS SGF · 5 events in 4 counties and zones
Thunderstorms developed over southeast Kansas and southwest Missouri. Large hail, damaging winds, and minor flooding resulted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over southeast Kansas and southwest Missouri. Large hail, damaging winds, and minor flooding resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 6:10 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, May 15, 6:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT FRI MAY 15 2009
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
STRONG TO SEVERE CONVECTION EXTENDS EAST TO WEST ACROSS CENTRAL
MISSOURI ALONG AN OUTFLOW BOUNDARY...THEN TO THE SOUTHEAST INTO
SOUTH CENTRAL KANSAS ALONG AN ADVANCING COLD FRONT. THE STORMS
ACROSS CENTRAL MISSOURI HAVE SHOWN A GRADUAL SOUTHWARD SHIFT AS
THE OUTFLOW BOUNDARY SAGS SOUTHWARD. MIXED LAYER CAPE WAS GENERALLY
AROUND 2500 J/KG. DEEP LAYERED SHEAR WAS NOT THAT IMPRESSIVE AND
LESS THAN 30 KTS ACROSS SOUTHERN MISSOURI. HOWEVER 0-1KM SHEAR WAS
ON THE ORDER OF 30 KTS ACROSS CENTRAL MISSOURI CLOSER TO THE
OUTFLOW BOUNDARY.
IT APPEARS MUCH OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST
KANSAS WILL REMAIN DRY THROUGH AT LEAST EARLY EVENING. HOWEVER
STORMS WILL BEGIN TO AFFECT AREAS NORTH OF A LINE FROM PITTSBURG
KANSAS TO THE LAKE OF THE OZARKS. THE HIGHEST RISK OF SEVERE
STORMS WILL EXIST NORTHWEST OF A LINE FROM JOPLIN TO ROLLA WHERE
STRONGEST INSTABILITY WILL EXIST AS THE STORMS MOVE IN. THE
OUTFLOW BOUNDARY SHIFTING SOUTHWARD WILL HAVE TO BE MONITORED AS A
POTENTIAL SOURCE OF INCREASED LOW LEVEL HELICITIES. WILL ALSO HAVE
MONITOR POTENTIAL OF INCREASED LOW LEVEL SHEAR LATER THIS EVENING
AS THE LOW LEVEL JET DEVELOPS.
FLASH FLOODING WILL CERTAINLY BE POSSIBLE WITH RICH MOISTURE
FETCH INTO THE SYSTEM. THE FLASH FLOOD WATCH HAS BEEN EXPANDED FOR
THE ENTIRE AREA.
FOSTER
&&
.DISCUSSION...
KEEPING AN EYE ON CONVECTION TO THE NORTH WHICH LOW LEVEL JET HAS
BEEN FEEDING GOOD MOISTURE SUPPLY INTO MUCH OF THE DAY. CAPES HAVE
CREEPED INTO THE 3000-3500 J/KG RANGE OVER THE CWA AS SURFACE
TEMPERATURES IN THE WARM SECTOR HAVE RISEN INTO THE LOW TO MID 80S
WITH DEWPOINTS IN THE MID TO UPPER 60S. SURFACE COLD FRONT WAS
STILL OUT IN SOUTH CENTRAL KANSAS TO SOUTHEAST NEBRASKA. SHOULD
BEGIN TO SEE CONVECTION DEVELOP SOUTHWARD ALONG THE COLD FRONT
HERE IN THE NEXT COUPLE HOURS WHILE CONVECTION TO THE NORTH WILL
LIKELY CONTINUE EAST SOUTHEAST PROGRESSION AND MAY AFFECT FAR
NORTHERN COUNTIES LATER IN THE AFTERNOON. MOST LIKELY WILL NEED TO
WAIT FOR WESTERN CONVECTION TO MOVE IN THIS EVENING. GIVEN STRONG
INSTABILITY WOULD EXPECT LARGE HAIL AND DAMAGING WIND TO BE THE
MAIN HAZARD THIS EVENING. BEST HELICITIES ARE IN THE NORTHWEST CWA
AND COULD SEE AN INITIAL ISOLATED TORNADO THREAT THERE. CONVECTION
EXPECTED TO FORM A SQUALL LINE DURING THE EVENING WITH A
TRANSITION TO MORE OF A DAMAGING WIND THREAT DURING THE NIGHT.
SHOULD ALSO PROVE TO BE GOOD RAIN MAKERS WITH PWATS OF AROUND 1.5
INCHES. WITH ALL THE RECENT HEAVY RAINS...WILL BE ISSUING A FLASH
FLOOD WATCH FOR TONIGHT INTO THE MID MORNING SATURDAY FOR WESTERN
HALF OF CWA.
FRONT SHOULD BE PUSHED TO THE SOUTH OF THE CWA DURING THE MORNING
SATURDAY AS FAIRLY STRONG CANADIAN AIR MASS PLUNGES SOUTH INTO THE REGION.
PRECIPITATION WILL LIKELY COME TO AN END BY 18Z SATURDAY WITH
FAIRLY QUICK CLEARING WITH THE COOLER/DRIER AIR MASS MOVING IN.
WILL CERTAINLY NOT FEEL LIKE MID MAY COME SATURDAY AND SUNDAY
NIGHTS. CURRENTLY HAVE TEMPERATURES DIPPING INTO LOW TO MID 40S
WHICH WILL APPROACH RECORD TERRITORY (SEE CLIMATE SECTION).
WARMING TREND WILL BEGIN NEXT WEEK AS SURFACE RIDGE SLIDES OFF TO
THE EAST AND UPPER RIDGING BEGINS TO SLIP EAST INTO THE AREA. DRY
CONDITIONS ARE EXPECTED THROUGH MOST OF NEXT WEEK.
LINDENBERG
&&
.AVIATION...
THUNDERSTORMS FROM SOUTH CENTRAL KANSAS INTO CENTRAL MISSOURI WILL
ADVANCE EAST SOUTHEAST INTO THE REGION TONIGHT. THE STORMS WILL
REACH THE JOPLIN AND SPRINGFIELD TERMINALS BY LATE EVENING. LOWER
CEILINGS AND VISIBILITY RESTRICTIONS WILL BE LIKELY NEAR
THUNDERSTORMS. MVFR CEILINGS MAY LINGER BEHIND THE FRONT LATE
TONIGHT AND EARLY SATURDAY BUT A CLEARING SKY CAN BE EXPECTED
SATURDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA.
FOSTER
&&
.CLIMATE...
LOW TEMPERATURES SATURDAY NIGHT WILL FLIRT WITH RECORDS FOR THE
DATE. THE FOLLOWING ARE THE RECORD LOWS FOR SUNDAY...MAY 17TH.
SITE TEMPERATURE YEAR
SPRINGFIELD 38 1973
JOPLIN 40 1973
WEST PLAINS 37 1973
VICHY/ROLLA 39 2002
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ055>058-
066>069-077>080-088>090-093>095-101>103.
KS...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, May 15, 6:49 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 PM CDT FRI MAY 15 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
749 PM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS THUNDERSTORMS WITH SCATTERED SEVERE STORMS CAPABLE OF
PRODUCING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS UP TO 70
MPH...POSSIBLY AN ISOLATED BRIEF TORNADO...AND FLASH FLOODING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL SPREAD INTO SOUTHEAST KANSAS AND CENTRAL
MISSOURI THROUGH THE EVENING AND REACH THE INTERSTATE 44
CORRIDOR BY 11 PM...AND SPREAD ACROSS THE REMAINDER OF THE
OZARKS OVERNIGHT.
DISCUSSION:
THUNDERSTORMS ALONG A SLOWLY ADVANCING COLD FRONT WILL SPREAD SOUTHEAST
THIS EVENING AND INTERACT WITH A MODERATELY UNSTABLE ATMOSPHERE.
A FEW SUPERCELLS EMBEDDED IN THE LINE OF STORMS WILL BE POSSIBLE
AS THE STORMS SPREAD INTO EXTREME SOUTHEAST KANSAS INTO CENTRAL
MISSOURI THIS EVENING. THE STORMS WILL ORGANIZE INTO A SQUALL
LINE AND SWEEP ACROSS THE OZARKS OVERNIGHT WITH DAMAGING WIND
THE PRIMARY THREAT.
THE HIGHEST RISK OF SEVERE WEATHER WILL OCCUR AFTER 8 PM ACROSS
SOUTHEAST KANSAS INTO CENTRAL MISSOURI...OR NORTHWEST OF A LINE
FROM JOPLIN TO TO ROLLA.
VERY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SOME THUNDERSTORMS MAY BE ONGOING SATURDAY MORNING OVER EXTREME
SOUTHERN MISSOURI AS THE FRONT EXITS TO THE SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY FROM SOUTHEAST KANSAS INTO
CENTRAL MISSOURI THIS EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
Event by event
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, St. Clair
- When
- May 15, 7:30 PM CST
- Where
- St. Clair County, 3.26 mi W of Osceola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.050, -93.760
Severe thunderstorm wind gusts downed power poles and numerous trees across much of the county.
Flash Flood, Vernon
- When
- May 15, 8:23 PM CST to 11:00 PM CST
- Where
- Vernon County, 2.14 mi SSE of Deerfield to 2.64 mi S of Deerfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.800, -94.510
Dry Wood Creek flooded a section of Highway KK.
Hail, Barton
- When
- May 15, 9:04 PM CST
- Where
- Barton County, 1.38 mi S of Kenoma
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.410, -94.200
Flash Flood, St. Clair
- When
- May 15, 9:14 PM CST to 11:30 PM CST
- Where
- St. Clair County, 4.91 mi SW of Pape to 0.39 mi W of Gerster
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.912, -94.022
Excessive rainfall caused widespread flooding across low lying county roads and numerous low water crossings.
Thunderstorm Wind, Stone
- When
- May 15, 11:10 PM CST
- Where
- Stone County, 1.03 mi NNW of Blue Eye
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.514, -93.407
Thunderstorm wind gusts knocked over a tree and a power line just north of the intersection of Highway 86 and Kiwi.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175776, 175774, 175777, 175775, 175779.